Wildfire, Teton
- When
- August 11, 5:00 PM MST to August 31, 11:59 PM MST
- Where
- Teton County, 10 mi E of Fishing Bridge
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.935, -110.590 (the zone’s center; the record gives no point)
The East Wildfire, located near the East Entrance of Yellowstone National Park, was started on August 11 by lightning. Thirty-one residences and 43 commercial buildings needed protection as gusty winds caused rapid fire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The East Wildfire, located near the East Entrance of Yellowstone National Park, was started on August 11 by lightning. Thirty-one residences and 43 commercial buildings needed protection as gusty winds caused rapid fire growth. The wildfire burned four private vehicles. On August 15, the East Entrance of Yellowstone National Park was closed, only to be opened temporarily, 3 hours in the morning and 3 hours in the afternoon, from August 29-31. The fire burned 23,500 acres. The estimated cost of fighting the fire was 6.6 million dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 1:10 PM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 210 PM MDT MON AUG 11 2003 .TONIGHT THROUGH THURSDAY NIGHT... SHORTWAVE HELPING ORGANIZE STORMS SOMEWHAT OVER NORTHCENTRAL PORTIONS AND SHOULD AID IN SOME STRONGER STORMS ACROSS THE NORTHCENTRAL AND NORTHEAST THROUGH THE EVENING. ANOTHER POSSIBLE WEAK WAVE APPEARS TO BE HELPING FIRE STORMS OVER EASTERN IDAHO. OTHERWISE...STORMS ARE FIRING OVER THE HIGHER TERRAIN OF UTAH AND SHOULD MOVE ACROSS THE SOUTHWEST AND POINTS BEYOND THROUGH THE EVENING. ON TUESDAY...MOISTURE PLUME MAY INCREASE AS MOISTURE FROM PREVIOUS COMPLEXES ROTATE NORTHWARD THROUGH ARIZONA AND NEVADA. POSSIBLE WEAK SHORTWAVE MAY RIDE UP IN SOUTHWEST FLOW TO ASSIST THE AFTERNOON CONVECTION ACROSS THE WEST. PLUME CONTINUES OVER THE AREA ON WEDNESDAY BEFORE HIGH TRIES TO BUILD NORTHWARD OVER EASTERN WYOMING OR JUST EAST OF HERE. ETA HAS JOINED AVN IDEA THOUGH WITH UPPER HIGH FAR ENOUGH EAST FOR CONTINUED SOUTHERLY FLOW FOR AT LEAST THE WEST. WILL INTRODUCE ISOLATED MOUNTAIN CONVECTION FOR THE WESTERN MOUNTAINS THURSDAY AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE UNSEASONABLY HOT WITH TEMPS AT OR SLIGHTLY ABOVE TODAYS READINGS FOR TUESDAY AND WEDNESDAY AND THEN PERHAPS DOWN A COUPLE DEGREES THURSDAY...MAYBE. SKRBAC .FRIDAY THROUGH MONDAY... WILL MAKE NO CHANGES TO THE EXTENDED FORECAST. LOOKS LIKE UPPER RIDGE TO REMAIN OVER THE AREA...ALTHOUGH THE UPPER RIDGE FLATTENS OUT NEXT WEEKEND. WILL GO WITH A DRY FORECAST. MC .RIW...NONE.
WYZ001>020-022>030-121300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 540 AM MDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHWEST WYOMING THIS AFTERNOON. A FEW OF THE STORMS MAY PRODUCE WIND GUSTS OF 50 MPH... AND BRIEF HEAVY RAIN...ESPECIALLY ACROSS PARK AND TETON COUNTIES. THE STORMS SHOULD WEAKEN BY LATE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MC
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334853.